Document Detail


Alteration of pharmacokinetics of lepirudin caused by anti-lepirudin antibodies occurring after long-term subcutaneous treatment in a patient with recurrent VTE due to Behcets disease.
MedLine Citation:
PMID:  20186683     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
The direct thrombin inhibitor lepirudin is mainly applied in heparin-induced thrombocytopenia. We report here the case of a 37-year-old kurdish woman in whom Behcets disease was diagnosed in 1998 when she presented with a Budd Chiari syndrome (BCS) complicated by pulmonary embolism. Recurrent venous thromboembolism (VTE) occurred despite anticoagulant therapy with UFH, LMWH or phenprocoumon and various immunosuppressive therapy regimens. In 2001, when BCS recurred ultimately i.v. lepirudin was administered. When the patient improved and remained clinically stable lepirudin was applied subcutaneously. During long-term treatment with twice-daily 50 mg no further VTE was observed over the following years. Additionally, no bleeding complications occurred. In May 2005 anticoagulant therapy was switched to phenprocoumon. BCS reoccurred when INR values were suboptimal in February 2007, and lepirudin treatment was immediately restarted. After admission the patient received 50 mg b.i.d. lepirudin s.c. with plasma levels in the therapeutic range (0.5-1.0 mg / l). Over the following months, lepirudin levels repeatedly exceeded the upper limit of this range and the dosage was stepwise reduced. Finally, 20 mg b.i.d. were sufficient to obtain therapeutic levels. Renal function was normal, but lepirudin antibodies were present in high titer, as assessed by ELISA. We suppose that these antibodies reduce renal filtration of lepirudin thus leading to increased plasma levels. This case is an example for successful long-term therapeutic-dose anticoagulation with s.c. lepirudin in a patient with Behcets disease and recurrent VTE despite therapeutic anticoagulant therapy with LMWH or vitamin K antagonists. However, frequent measurement of lepirudin plasma levels is needed. If stepwise dose lowering is required over time, the presence of lepirudin antibodies should be considered.
Authors:
B Linnemann; A Greinacher; E Lindhoff-Last
Related Documents :
23643463 - Neuroimaging and electroencephalographic changes after vagus nerve stimulation in a boy...
22193693 - An educational video improves technique in performance of pediatric lumbar punctures.
19756803 - Fixed-pressure ncpap in patients with obstructive sleep apnea (osa) syndrome and chroni...
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  VASA. Zeitschrift für Gefässkrankheiten     Volume:  39     ISSN:  0301-1526     ISO Abbreviation:  VASA     Publication Date:  2010 Feb 
Date Detail:
Created Date:  2010-02-26     Completed Date:  2010-04-30     Revised Date:  2012-10-19    
Medline Journal Info:
Nlm Unique ID:  0317051     Medline TA:  Vasa     Country:  Switzerland    
Other Details:
Languages:  eng     Pagination:  103-7     Citation Subset:  IM    
Affiliation:
J. W. Goethe University Hospital, Frankfurt / Main, Germany. Birgit.Linnermann@kgu.de
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Antibodies / blood
Anticoagulants / adverse effects,  pharmacokinetics
Behcet Syndrome / complications*
Dose-Response Relationship, Drug
Female
Heparin / therapeutic use
Hirudins / adverse effects*,  immunology,  pharmacokinetics
Humans
Recombinant Proteins / adverse effects,  immunology,  pharmacokinetics,  therapeutic use
Recurrence
Venous Thromboembolism / drug therapy*,  immunology
Chemical
Reg. No./Substance:
0/Antibodies; 0/Anticoagulants; 0/Hirudins; 0/Recombinant Proteins; 0/lepirudin; 9005-49-6/Heparin

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Persistent endoleak after endovascular exclusion of an aortocaval fistula, producing renal insuffici...
Next Document:  Late stroke after foam sclerotherapy.